Fatal aplastic anemia following topical administration of ophthalmic chloramphenicol

Research output: Contribution to journalArticle

90 Scopus citations

Abstract

A 73-year-old woman died of aplastic anemia less than two months after undergoing cataract extraction and beginning topical therapy with chloramphenicol. The first signs of pancytopenia began within one month of the surgery. The pattern of the aplastic anemia was associated with an idiosyncratic response to chloramphenicol. This was the second report of fatal aplastic anemia after topical treatment with chloramphenicol for ocular conditions, although two cases of reversible bone marrow hypoplasia have also been reported. Any other suspected cases of ocular toxicity associated with topically applied chloramphenicol should be reported to the National Registry of Drug-Induced Ocular Side Effects, Oregon Health Sciences University, Portland, OR 97201.

Original languageEnglish (US)
Pages (from-to)356-360
Number of pages5
JournalAmerican journal of ophthalmology
Volume93
Issue number3
DOIs
StatePublished - Mar 1982

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Fatal aplastic anemia following topical administration of ophthalmic chloramphenicol'. Together they form a unique fingerprint.

Cite this